Alert archive / California / Small Craft Advisories in 2024

Small Craft Advisory 56, NWS Eureka, CA

May 9, 2024

NWS Eureka, CA issued this small craft advisory at May 9, 2024, 2:37 AM PDT. It took effect at May 9, 2024, 3:00 AM PDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
May 9, 2024, 2:37 AM PDT (09:37 UTC)
In effect from
May 9, 2024, 3:00 AM PDT
Expired
May 9, 2024, 9:00 PM PDT
In force
18 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

490 
WHUS76 KEKA 090937
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
237 AM PDT Thu May 9 2024

PZZ450-091600-
/O.EXP.KEKA.GL.W.0029.000000T0000Z-240509T1000Z/
/O.NEW.KEKA.SC.Y.0056.240509T1000Z-240509T1600Z/
Pt St George to Cape Mendocino out 10 nm-
237 AM PDT Thu May 9 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...North winds 10 to 20 kt with gusts up to 25 kt and seas 
  7 to 11 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-091745-
/O.EXP.KEKA.GL.W.0029.000000T0000Z-240509T1000Z/
/O.NEW.KEKA.SC.Y.0056.240509T1000Z-240509T2200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
237 AM PDT Thu May 9 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON...

* WHAT...North winds 15 to 25 kt with localized gusts up to 35 kt
  and seas 8 to 13 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 3 PM PDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-091745-
/O.EXP.KEKA.GL.W.0029.000000T0000Z-240509T1000Z/
/O.NEW.KEKA.SC.Y.0056.240509T1000Z-240509T2200Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
237 AM PDT Thu May 9 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON...
...GALE WARNING WILL EXPIRE AT 3 AM PDT EARLY THIS MORNING...

* WHAT...North winds 10 to 20 kt with gusts up to 25 kt and seas 
  7 to 12 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 3 PM PDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-091045-
/O.EXP.KEKA.GL.W.0029.000000T0000Z-240509T1000Z/
Cape Mendocino to Pt Arena out 10 nm-
237 AM PDT Thu May 9 2024

...GALE WARNING WILL EXPIRE AT 3 AM PDT EARLY THIS MORNING...

$$
3 follow-up statements
407 
WHUS76 KEKA 091556
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
856 AM PDT Thu May 9 2024

PZZ450-092200-
/O.EXT.KEKA.SC.Y.0056.000000T0000Z-240509T2200Z/
Pt St George to Cape Mendocino out 10 nm-
856 AM PDT Thu May 9 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...

* WHAT...Steep seas 6 to 9 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 3 PM PDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-475-092200-
/O.CON.KEKA.SC.Y.0056.000000T0000Z-240509T2200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
856 AM PDT Thu May 9 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt and seas 
  8 to 13 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 3 PM PDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
907 
WHUS76 KEKA 092127
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
227 PM PDT Thu May 9 2024

PZZ450-470-100400-
/O.EXT.KEKA.SC.Y.0056.000000T0000Z-240510T0400Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
227 PM PDT Thu May 9 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WHAT...North winds 10 to 20 kt with gusts up to 25 kt and steep
  seas around 7 to 10 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Pt St 
  George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-092230-
/O.CON.KEKA.SC.Y.0056.000000T0000Z-240509T2200Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
227 PM PDT Thu May 9 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...

* WHAT...North winds 10 to 15 kt and seas 7 to 9 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 3 PM PDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
028 
WHUS76 KEKA 100347
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
847 PM PDT Thu May 9 2024

PZZ450-470-100500-
/O.EXP.KEKA.SC.Y.0056.000000T0000Z-240510T0400Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
847 PM PDT Thu May 9 2024

...SMALL CRAFT ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at May 8, 3:02 PM PDT, 11 hours 35 minutes earlier.

Area forecast discussion, May 8, 3:02 PM PDT, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
302 PM PDT Wed May 8 2024

.SYNOPSIS...A building expansive Pacific ridge of high pressure will
continue to bring warming temperatures and strengthening N to NE
winds. This combination of elements will allow for unseasonably warm
and possibly record high temperatures closer to the coast and in
the interior valleys. A cooling trend is expected for the weekend.

&&

.DISCUSSION...High pressure is building into the Pacific
Northwest and an upper level low is slowly retrograding to the
southwest over the Central Rockies. This is creating a tight
pressure gradient across the area bringing gusty north winds to
the coastal areas and over the higher terrain. These are expected
to increase tonight over the higher terrain, especially in SE
Trinity, NE Mendocino and Lake counties. There is a 50 to 80
percent chance of greater than 40 mph wind gusts in these areas.
The wind advisories remain on track. The valleys and coastal areas
will likely decouple in most areas and winds will become light
overnight. Frost is not expected in most areas, although the
coldest spots could approach the mid 30s. Went below the NBM
guidance by several degrees for the protected valleys and coastal
areas tonight, but temperatures still remain above 36 degrees.
This offshore flow is expected to keep all the stratus away from
the coast and very few river valleys are likely to see any fog or
stratus. Thursday the low pressure over the Rockies continues to
drop south and this will gradually the pressure gradient to relax
and winds start to diminish through the day. Temperatures will
continue to warm each day through Friday as high pressure builds.
Inland temperatures will peak near 90 in the warmer valleys. As
the winds diminish they become northeast and offshore and this
should help warm temperatures along the coast. Temperatures may
peak around 70. A few locations could reach the mid or upper 70s
briefly early in the afternoon Thursday or Friday.

Saturday the ridge axis starts to move to the east and the high
pressure. This looks like it will allow stratus to move up the
coast and this will likely keep temperatures cooler. Saturday will
likely be a transition day and there may not be too much stratus,
just cooler temperatures in the coastal and near coastal areas.

Sunday and Monday a weak shortwave moving by to the north may be
enough to spark off a shower or two over eastern Trinity county.
There is a ten percent chance of thunder at this point. This
shortwave could also bring drizzle to the coast. Tuesday high
pressure starts to build back in and temperatures will warm back
into the 90s inland and low 60s at the coast. MKK

&&

.AVIATION...Overnight/early morning fog developed over the
coastal-interior river valleys, but dissipated within a few hours
after sunrise. Otherwise, benign VFR prevailed across the region.
The more concerning aviation hazard has been strong gusty NW-N
winds today along the coast, due to interaction between offshore
high pressure and thermal/inverted trofing extending offshore. An
absent marine layer was also the result of strong offshore flow:
above ground winds at night promoted low level windshear (LLWS).
Conditions are expected to stay fairly unchanged through the 24
hour Taf period. /TA

&&

.MARINE...Northerly gales continue across the waters and steep
waves have built to around 10 to 12 feet with a small swell making
them slightly larger. Winds will start to diminish tonight and
continue to diminish on Thursday. Winds will diminish more
quickly in the southern waters tonight and the gale warning may
need to be ended sooner than it currently is.

Friday and Saturday the winds continue to to diminish and will
only be around 5 to 10 kt. Saturday night into Sunday winds
increase again and may reach gale force by Monday or Tuesday. A
small NW swell of 3 to 4 feet at 11 seconds is possible over the
weekend. There may also be a southerly long period, but this will
only be around 2 to 3 feet as well. MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Wind Advisory from 8 PM this evening to 9 AM PDT Thursday
     for CAZ108-111.

     Wind Advisory until 9 AM PDT Thursday for CAZ114-115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning until 3 AM PDT Thursday for PZZ450-455-470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

Nearby

Small Craft Advisories in California, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.